Alert archive / Kansas / Tornado Warnings in 2000

Tornado Warning 18, NWS Goodland, KS

July 20, 2000Wallace County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 20, 2000, 1:21 AM MDT for Wallace County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2000, 1:21 AM MDT (07:21 UTC)
Expired
Jul 20, 2000, 1:45 AM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3539 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 200722
TORGLD
KSC199-200745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
121 AM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 145 AM MDT

* AT 121 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 5 MILES NORTHWEST OF
  WALLACE...OR ABOUT 8 MILES NORTHEAST OF SHARON SPRINGS...MOVING
  EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WALLACE AROUND 130 AM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...WESKAN AND SHARON SPRINGS.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW!

$$

LAT...LON 3912 10204 3871 10205 3870 10148 3912 10149

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 19, 6:54 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 6:54 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUL 19 2000

UPDATED NEBRASKA ZONES FOR TSTORM WATCH. 88D WAS SHOWING STRONG
THUNDERSTORMS ALREADY ENTERING YUMA COUNTY OIN COLORADO MOVING SE
TOWARD SW NEBRASKA AND NW KANSAS.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 19, 10:55 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/19/00   CHEYENNE                       GOLFBALL HAIL COVERING
                                          GROUND. REPORTED BY
                                          PUBLIC.

N
Local storm report, Jul 19, 11:15 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    17 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Local storm report, Jul 19, 11:31 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    15 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Special weather statement, Jul 19, 11:36 PM MDT, 1 hour 45 minutes before
NEZ079>081-200605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 PM MDT WED JUL 19 2000

...THE SEVERE THUNDERSTORM WATCH FOR DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES IN NEBRASKA HAS BEEN CANCELLED...

MUCH OF THE THUNDERSTORMS HAD PUSHED EAST OF THE AREA. THEREFORE THE
THUNDERSTORM WATCH IS CANCELLED.

A FEW THUNDERSTORMS MAY DEVELOP TONIGHT BUT THEY ARE NOT
ANTICIPATED TO BECOME SEVERE.

VP

C
Local storm report, Jul 20, 12:21 AM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    3 E GRINNELL              KS   1 INCH HAIL
07/20/00   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 20, 12:56 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    WINONA                    KS   1.75 INCH HAIL
07/20/00   LOGAN                          REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:44 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 10:06 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 19, 10:23 PM MDTTornado WarningGLDCheyenne, Sherman52 min
Jul 19, 11:14 PM MDTTornado WarningGLDSherman46 min
Jul 19, 11:38 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
Jul 19, 11:56 PM MDTSevere Thunderstorm WarningGLDThomas64 min
Jul 20, 12:34 AM MDTSevere Thunderstorm WarningGLDLogan56 min
Jul 20, 12:41 AM MDTSevere Thunderstorm WarningGLDWallace64 min
Jul 20, 1:30 AM MDTSevere Thunderstorm WarningGLDLogan60 min
Jul 20, 3:32 AM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 20, 4:56 AM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 20, 5:11 AM MDTSevere Thunderstorm WarningGLDThomas49 min
Jul 20, 5:34 AM MDTSevere Thunderstorm WarningGLDNorton56 min
Jul 20, 2:09 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jul 20, 4:35 PM MDTSevere Thunderstorm WarningGLDNorton25 min

Nearby

Tornado Warnings in Kansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.